Alert archive / Oregon / Red Flag Warnings in 2021

Red Flag Warning 10, NWS Portland, OR

August 2, 2021

NWS Portland, OR issued this red flag warning at Aug 2, 2021, 4:57 AM PDT. It took effect at Aug 2, 2021, 12:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2021, 4:57 AM PDT (11:57 UTC)
In effect from
Aug 2, 2021, 12:00 PM PDT
Expired
Aug 2, 2021, 7:49 PM PDT
In force
8 hr
Issued by
NWS Portland, OR

The text

As transmitted.

369 
WWUS86 KPQR 021157
RFWPQR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Portland OR
457 AM PDT Mon Aug 2 2021

...THUNDERSTORMS WITH ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS 
POSSIBLE THIS AFTERNOON AND EVENING ALONG THE CENTRAL OREGON 
CASCADES...

.There is an increased chance for thunderstorms with abundant 
lightning this afternoon and evening along the central Oregon 
Cascades. Highest chance of storms will be right along the crest,
before moving northeast into Central Oregon. However a stray 
storm cannot be ruled out in the foothills of the Willamette 
National Forest. Today's airmass will favor virga and strong and 
gusty outflow winds, with gust speeds of 40 to 60 mph possible out
of a stronger storm. When combined with critically dry fuels, low
daytime relative humidity in the lower 20 percent range, and poor
overnight recovery, conditions may result in rapid fire growth or
new starts.

ORZ608-022000-
/O.NEW.KPQR.FW.W.0010.210802T1900Z-210803T0600Z/
Willamette National Forest-
457 AM PDT Mon Aug 2 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 11 PM PDT THIS
EVENING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING FOR FIRE
WEATHER ZONE 608...

The National Weather Service in Portland has issued a Red Flag
Warning for thunderstorms producing abundant lightning, which is
in effect from noon today to 11 PM PDT this evening.

* Affected Area...In Oregon...Fire Weather Zone 608 Willamette 
  National Forest.

* When...From Noon through 11 PM PDT tonight (Monday). 

* Thunderstorms/LAL...Scattered showers and thunderstorms are
  expected with an LAL of 3.

* Outflow Winds...Gusty outflow winds near thunderstorms may reach
  40 to 60 mph from the stronger storms.

* Impacts...Frequent lightning and critically dry fuels may 
  result in numerous fire starts. Thunderstorm outflow winds may 
  result in erratic fire spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of the
above conditions can contribute to extreme fire behavior.

&&

$$

For more information visit: http://weather.gov/portland
2 follow-up statements
911 
WWUS86 KPQR 022224
RFWPQR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Portland OR
324 PM PDT Mon Aug 2 2021

...THUNDERSTORMS WITH ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS
POSSIBLE THROUGH LATE THIS EVENING ALONG THE CENTRAL OREGON 
CASCADES...

.There is an increased chance for thunderstorms with abundant
lightning through late this evening along the central Oregon 
Cascades. Highest chance of storms will be right along the crest, 
before moving northeast into Central Oregon. However a stray storm
cannot be ruled out in the foothills of the Willamette National 
Forest. The main impact from any storms that develop, aside from
the lightning, will be strong and gusty outflow winds. Gusts 40 to
60 mph will be possible with any storm. The combination of  
critically dry fuels, low relative humidity and generally slow
humidity recovery through the evening may result in rapid fire 
growth or new starts.

ORZ608-030600-
/O.CON.KPQR.FW.W.0010.000000T0000Z-210803T0600Z/
Willamette National Forest-
324 PM PDT Mon Aug 2 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING FOR FIRE
WEATHER ZONE 608...

* Affected Area...In Oregon...Fire Weather Zone 608 Willamette 
  National Forest.

* When...Through 11 PM PDT tonight (Monday).

* Thunderstorms/LAL...Scattered showers and thunderstorms are 
  expected with an LAL of 3.

* Outflow Winds...Gusty outflow winds near thunderstorms may 
  reach 40 to 60 mph from the stronger storms.

* Impacts...Frequent lightning and critically dry fuels may 
  result in numerous fire starts. Thunderstorm outflow winds may 
  result in erratic fire spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of the
above conditions can contribute to extreme fire behavior.

&&

$$

For more information visit: http://weather.gov/portland
196 
WWUS86 KPQR 030249
RFWPQR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Portland OR
749 PM PDT Mon Aug 2 2021

ORZ608-030400-
/O.CAN.KPQR.FW.W.0010.000000T0000Z-210803T0600Z/
Willamette National Forest-
749 PM PDT Mon Aug 2 2021

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONE 608...

The National Weather Service in Portland has cancelled the Red
Flag Warning.

Thunderstorms have dissipated and no additional lightning is
expected this evening. .

$$

For more information visit: http://weather.gov/portland

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this red flag warning went out at Aug 2, 2:47 AM PDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 2, 2:47 AM PDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Portland
247 AM PDT Mon Aug 2 2021

.SYNOPSIS...Southerly to southwesterly flow aloft will persist aloft
through Wednesday, keeping temperatures a few degrees above normal. A
weak disturbance aloft will bring thunderstorms over the Oregon
Cascades this afternoon, with gusty outflow winds possible. A pattern
shift will then begin Wednesday as an offshore upper low moves
onshore Wednesday evening, increasing the chance for showers and
isolated thunderstorms area wide Wednesday night into Thursday.
Cooler temperatures will follow, then be reinforced by a cool upper
level trough from the Gulf of Alaska. Latest forecast models suggest
this system will push a cold front across the forecast area Thursday
night and Friday, perhaps bringing the best, most widespread chance
for rain in weeks.

&&

.SHORT TERM...Today through Wednesday night...An upper level high
rotating over the Desert Southwest will extend a ridge north into the
Pacific Northwest today, while an upper trough sits offshore in the
north Pacific. This will keep southerly flow over the forecast area
today. Visible on satellite is a weak ripple in the flow along the
coast, as drier air to the south starts intruding. Some scattered
showers have formed offshore with a couple embedded weak
thunderstorms. These area will continue moving north this morning and
weaken. This drier air intrusion is showing up on observations early
this morning as dewpoints are in the low 30s in elevations above 3000
feet MSL. Lower elevations still have wetter dewpoints as onshore
flow remains from the offshore high and the thermal trough inland
over eastern OR. 850mb flow this morning will be southeasterly to
pile some low to midlevel moisture into the OR Cascades, while the
disturbance destabilizes the airmass.  Forecast soundings near the
Cascade Crest show moderate instability and a deeper mixed boundary
layer, which will allow for stronger outflow winds from storms. The
Storm Prediction Center has highlighted Central OR, including the
central Cascades into their Marginal Risk for Severe Thunderstorms in
regards to the wind potential. HREF members show convection beginning
just after noon along the crest in Lane County then firing north into
Linn and potentially Marion and far southeastern Clackamas counties
later in the afternoon. Due to the prolonged drought and very dry
vegetation, will issue a Red Flag Warning for the Willamette National
Forest. HRRR Smoke has been resolving smoke moving down from the
north toward the thermal trough today, potentially limiting some
visibility as the atmosphere mixes and brings some of the smoke aloft
down near the surface. Have added haze into the forecast for this
afternoon into the evening. Thunderstorms should push off the crest
to the northeast this evening leaving mostly clear skies, with low
stratus once again pushing into the coasts.

Little change is expected in the overall pattern Tuesday, with 500 mb
heights remaining just shy of 590 decameters and 850 mb temps in the
lower 20s C per the 12z GFS. A bit of shortwave ridging slides across
the CWA Tuesday, which should minimize any chance for thunder Tuesday
afternoon. Expect another very warm to hot afternoon inland Tuesday,
with highs again reaching the 90s for many inland valleys.

Similar temperatures are expected Wednesday afternoon, as an upper
low offshore begins to lift northeast towards the coast. Models have
slowed it's movement, with the GFS being the slower outlier. Now the
low doesn't look to come onshore until early Thursday morning near
the OR/CA state borders, lifting northeast across the district
Thursday. Lift ahead of the system may be enough to allow for a few
nocturnal thunderstorms Wednesday night which may carry into Thursday
morning. This was already in the ongoing forecast, and did not make
changes to it. However, it must be noted that the GFS is quite a bit
drier now, though with that closed upper low moving overhead, it's
hard to believe it would be so dry.	   /Kriederman

.LONG TERM...Thursday through Sunday...Minimal change to the long
range forecast, as operational and ensemble models continue to
suggest a transition to cooler onshore flow later this week as a
couple upper troughs push through and cause a breakdown of the upper
ridge. Onshore flow at all levels should result in considerably
cooler temperatures Thursday - perhaps even a little below early
August normals. This cooler weather will likely be reinforced by a
cold front Thu night or Fri as an upper low/trough approaches from
the Gulf of Alaska. Many models and their ensembles suggest this cold
front could bring a decent chance for rain, especially north of
Salem, and there could be wetting rains for the higher terrain. Post
frontal showers may linger into Saturday, with highs struggling to
reach 80 deg F even for our warmer valleys. Gradually, warmer
temperatures should return next Sunday/Monday as the upper low or
trough exits toward the Rockies.  Weagle/Kriederman

&&

.AVIATION...A broad area of high pressure continues to sit over
the area with a newly forming area of low pressure forming over
the Pacific near northern California. Satellite shows widespread
stratus just offshore with MVFR CIGs slowly seeping into
northern coastal terminals this morning. Clouds are forming and
migrating down the Columbia River stretching from KAST to KKLS
and should dissipate after sunrise. Coastal terminals may stay
socked in with MVFR or IFR stratus through the morning as there
is little to mix out the clouds until the afternoon. Expecting to
at least lift to VFR by 20Z Monday. Because of the orientation
of the high and low pressure, continue to see the strong north to
northwesterly flow. This trend will continue through the day
today becoming breezy in the afternoon similar to the last week
or so.

This afternoon though, enhanced energy associated with a
shortwave will pass over the area. This could initiate some
showers and possibly thunderstorms. Winds aloft appear to be from
the southeast which does provide a more favorable scenario for
thunderstorm development. At this time, thinking they should be
isolated to the central Oregon Cascades and the coordinated
foothills. Should note that encountering smoke may be possible if
traveling around the Willamette National Forest due to nearby
fires. Could experience some visibility challenges, especially
prior to the temperature inversion breaking.

For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...No impacts expected. VFR skies will
continue through the next 24 hours. Could see some breezy
afternoon northwesterly winds, but appears the gradient will be
stronger elsewhere. There is a slight chance for MVFR cloud
development during the early morning hours right along the
terminal, but would be shallow and short lived if it does form.
-Muessle

&&

.MARINE...Minimal change in the forecast as the high pressure
ridge remains anchored over the Pacific with a surface low
pressure beginning to form along the northern California coast.
Expecting another round of breezy afternoon winds throughout all
of the waters, with easing overnight. A Small Craft Advisory
remains in effect for the outer waters, although winds have
dropped off in the northern outer waters. These winds should
pick up and intensify through the afternoon. The inner waters
will follow a similar trend. Expecting the highest gusts in the
central waters where winds 15 to 20 kt with gusts up to 30 kt may
be observed. The northern waters will be slightly lower with
gusts up to 25 kt. Seas will remain consistent with a weak
westerly swell and the waves being almost completely made up from
the northwesterly wind wave. Expecting combined seas around 4 ft
at 15 seconds throughout much of the forecasts with brief
increases to 5 ft during the afternoon.

This will be a similar trend through the next few days before a
potential pattern shift moves in.  -Muessle

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from noon today to 11 PM PDT this evening for
     Willamette National Forest.
WA...None.
PZ...Small Craft Advisory until midnight PDT Tuesday night for
     coastal waters from Cape Shoalwater WA to Florence OR from
     10 to 60 NM.

     Small Craft Advisory from noon today to midnight PDT tonight
     for coastal waters from Cape Shoalwater WA to Florence OR
     out 10 NM.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

Nearby

Red Flag Warnings in Oregon, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.